A 32-year-old man who had undergone kidney transplantation presented with malaise, severe diarrhoea, nausea and vomiting, productive cough and shortness of breath. A 42-year-old woman with no relevant medical history presented with fever, weight loss and abdominal pain. Both patients had lactic acidosis and hypoglycaemia. Initially, the hyperlactataemia was thought to result from tissue hypoxia (sepsis) but it persisted after correction of the hypovolaemia; therefore, alternative causes were considered. Both patients were found to have T-cell lymphoma with liver infiltration. The male patient died before treatment could be initiated. The lactic acidosis resolved in the female patient following lymphoma treatment, but she died subsequently from the lymphoma. Lymphoreticular malignancies should be considered for cases of lactic acidosis with sufficient oxygen supply, particularly when hypoglycaemia is also present. The lactic acidosis and hypoglycaemia result from increased anaerobic glycolysis in tumour cells. Tumour reduction with chemotherapy can reduce the lactic acidosis.
|Number of pages||4|
|Journal||Nederlands Tijdschrift Voor Geneeskunde|
|Publication status||Published - 2006|